Sunday, July 18, 2010

A Love-Hate Relationship

It's true, thyroidologists have a love-hate relationship with Amiodarone, and other iodine-containing agents.
This can cause hypothyroidism (failure to escape from the Wolf-Chaikoff effect) or hyperthyroidism. And in the latter, it can be either increased T4 formation from subclinical thyroid disease (such as Graves' or nodular thyroid, Type 1 Amiodarone-induced hyperthyroidism) or thyroiditis (so-called Type 2 Amiodarone-induced hyperthyroidism).
Problem from a diagnostic standpoint is, while the medical students/residents amongst you will say you can do a thyroid uptake and scan to differentiate between them, the gland's iodine binding sites are all already saturated with iodine from the Amiodarone and the uptake will invariably come back low. And while the websites/books talk about the sonographic appearance of the gland and IL3 and other markers, none are definitive.

As far as treatment is concerned, we're stuck in the same situation; you can't tell if this is thyroiditis versus increased synthesis of T4, and even if this was the latter you can't treat these patients using the conventional methods, antithyroids don't work too well because the thyroid is already iodine-laden. Ditto with radioablation- the I131 will only go from the GI tract to blood and straight back out in poo and pee. And, given that the half-life of Amiodarone is 100 days, stopping this (even if you could from a cardiac standpoint) does absolutely nothing for the near future. And so, you can only treat the patients symptomatically, try to use antithyroids knowing they don't work well for the lack of anything better, or in a sick-enough patient you may have to send this patient to surgery for a thyroidectomy.

Except most of these patients are at a high surgical risk anyway what with their arrhythmia. Think of Mr. X whom I've been seeing for the last 7 months and who has been on a high dose of Propylthiouracil 200 mg TID. He has ischemic cardiomyopathy and afib, and an implanted defibrillator that was periodically going off; surgery was the last thing his cardiologist wanted him to undergo. Thankfully, after 6 months of high dose PTU, and a course of Prednisone, I finally called him with the good news. His TSH and free T4 are now normal!

Phew!!

0 Comments:

Post a Comment

<< Home